Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at May 12, 2017, 5:21 PM CDT for Leake County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- May 12, 2017, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
County Leake County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:48 PM CDT | HAIL 1 | Carthage, MS | HAIL TO THE SIZE OF QUARTERS FELL IN CARTHAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
633
WWUS84 KJAN 122221
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI MAY 12 2017
MSZ044-050-122245-
Scott MS-Leake MS-
521 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEAKE AND NORTHWESTERN
SCOTT COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ludlow, or 11 miles northwest of Harperville, moving northeast
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tuscola around 525 PM CDT.
Carthage around 540 PM CDT.
Other locations impacted by this storm include Lena and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3246 8960 3253 8977 3256 8978 3262 8975
3264 8973 3266 8973 3290 8961 3282 8936
TIME...MOT...LOC 2221Z 207DEG 39KT 3260 8964
$$
TWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 12, 4:15 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 12, 4:15 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Jackson MS 415 PM CDT Fri May 12 2017 .DISCUSSION... Tonight through Saturday: The upper low centered over central/southern Arkansas will track east across the area through tonight. The lift with this feature is sufficient to produce storms in the wake of the prior convective system, and instability and deep layer shear are just enough for a few marginally severe supercell/multicell storms, but overall coverage of storms is expected to remain more limited than earlier today. Also, low level shear is quite weak and not supportive of tornadoes. There is some concern for slow-moving convective elements to produce locally heavy rainfall closer to the upper low center where lift is strongest, so will need to monitor for localized flooding threat as well. Otherwise, expect convective activity to diminish after sunset with cooler and more stable air advecting in behind the upper low later tonight. Weak surface high pressure will build over the ArkLaMiss region Saturday, and decreasing clouds should allow temperatures to warm back up into the mid upper 70s during the afternoon. /EC/ Saturday Night through Friday: Through the remainder of the weekend and the early part of next week, an upper-level ridge will slide slowly across the country. Meanwhile the next western CONUS upper low will be deepening and edging eastward as a series of shortwaves dig into it. This pattern will keep the ArkLaMiss region mostly under southwest flow aloft through next week. As shortwaves eject out ahead of the trough to our west, there will be some chance for shower and thunderstorm activity to edge into our forecast forecast area. Will continue to mention on and off slight chances for rain west of Interstate 55 beginning on Wednesday, but confidence is greater that this activity will stay west of our area until late in the week. Surface low pressure systems lifting from the Plains toward the Midwest next week could also bring periods of breezy southerly winds to our area, but significant winds aren't anticipated at this time. Above normal temperatures expected to persist through the week thanks to the ridge and southerly winds. /NF/ && .AVIATION... 18Z TAF discussion: Expect variable ceilings along with scattered SHRA/TSRA in association with passage of upper low across the forecast area late this afternoon/evening. Greater chances for IFR ceilings will occur during the late night/early morning hours with heating/mixing helping to raise and break up ceilings by late Saturday morning. VFR conditions should return Saturday afternoon. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 77 56 84 / 50 10 0 0 Meridian 61 78 54 84 / 50 16 0 0 Vicksburg 61 78 56 83 / 34 8 0 0 Hattiesburg 63 80 56 85 / 50 14 0 0 Natchez 63 77 56 83 / 21 11 0 0 Greenville 60 77 57 82 / 50 3 0 0 Greenwood 60 77 55 82 / 50 4 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/EC
Hazardous weather outlook, May 12, 3:00 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 300 PM CDT Fri May 12 2017 ARZ074-075-LAZ008-009-016-MSZ018-019-025>034-040-041-047-053-059- 061-132000- Ashley-Chicot-West Carroll-East Carroll-Madison LA-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Issaquena-Sharkey-Warren-Claiborne- Jefferson-Franklin MS- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon into early evening There is a marginal risk for severe storms this afternoon into the early evening. The main threat will be for damaging wind gusts and quarter size hail. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ007-015-023>026-MSZ060-132000- Morehouse-Richland-Franklin LA-Catahoula-Tensas-Concordia-Adams- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ035>039-042>046-048>052-054>058-062>066-072>074-132000- Humphreys-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah- Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 300 PM CDT Fri May 12 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon into the early evening There is a slight risk for severe storms this afternoon into the early evening. The main threat will be for damaging wind gusts and quarter to half dollar size hail...and a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 12, 4:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Jackson MS 412 PM CDT FRI MAY 12 2017 MSZ064-065-122145- Jefferson Davis MS-Covington MS- 412 PM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM CDT... At 412 PM CDT, Meteorologists were tracking a strong thunderstorm near Lone Star, or 8 miles southwest of Collins, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Collins around 430 PM CDT. Other locations impacted by this storm include Bassfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3150 8980 3166 8974 3165 8949 3144 8958 TIME...MOT...LOC 2112Z 288DEG 19KT 3157 8969 TW
Special weather statement, May 12, 4:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Jackson MS 417 PM CDT FRI MAY 12 2017 ARZ075-MSZ034-122200- Chicot AR-Washington MS- 417 PM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHICOT AND CENTRAL WASHINGTON COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Meteorologists were tracking a strong thunderstorm near Avon, moving northeast at 20 mph. Dime size hail and winds up to 40 mph will be possible with this storm. This strong thunderstorm will be near... Wayside around 430 PM CDT. Greenville around 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3318 9113 3326 9126 3347 9106 3335 9086 TIME...MOT...LOC 2116Z 222DEG 17KT 3327 9113 TW
Special weather statement, May 12, 4:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT FRI MAY 12 2017
ARZ074-122230-
Ashley AR-
449 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHLEY COUNTY UNTIL
530 PM CDT...
At 449 PM CDT, Meteorologists were tracking a strong thunderstorm
near Old Milo, or 11 miles north of North Crossett, moving east at 15
mph.
Nickel size hail and winds up to 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Fountain Hill and Old Milo around 510 PM CDT.
Hamburg around 530 PM CDT.
Other locations impacted by this storm include Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3326 9205 3327 9204 3328 9204 3328 9200
3330 9200 3330 9198 3333 9198 3335 9199
3335 9197 3338 9196 3340 9199 3339 9167
3313 9180 3324 9209
TIME...MOT...LOC 2149Z 292DEG 13KT 3334 9196
TWSpecial weather statement, May 12, 4:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT FRI MAY 12 2017
MSZ019-122215-
Sunflower MS-
452 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUNFLOWER COUNTY
UNTIL 515 PM CDT...
At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
near Indianola, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Sunflower County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3361 9052 3346 9063 3347 9076 3355 9076
3362 9075 3362 9070
TIME...MOT...LOC 2151Z 191DEG 11KT 3351 9069
TWSpecial weather statement, May 12, 5:05 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Jackson MS 505 PM CDT FRI MAY 12 2017 MSZ019-034-122230- Washington MS-Sunflower MS- 505 PM CDT FRI MAY 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 530 PM CDT... At 505 PM CDT, Meteorologists were tracking a strong thunderstorm over Tribbett, or 8 miles east of Leland, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Indianola and Holly Ridge around 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3328 9067 3330 9085 3345 9080 3345 9059 TIME...MOT...LOC 2205Z 191DEG 11KT 3338 9076 TW
Special weather statement, May 12, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT FRI MAY 12 2017
MSZ044-050-122245-
Scott MS-Leake MS-
521 PM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEAKE AND NORTHWESTERN
SCOTT COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ludlow, or 11 miles northwest of Harperville, moving northeast
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tuscola around 525 PM CDT.
Carthage around 540 PM CDT.
Other locations impacted by this storm include Lena and Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3246 8960 3253 8977 3256 8978 3262 8975
3264 8973 3266 8973 3290 8961 3282 8936
TIME...MOT...LOC 2221Z 207DEG 39KT 3260 8964
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:43 PM CDT | Special Weather Statement | JAN | Bolivar, Sunflower | 32 min |
| May 12, 2:04 AM CDT | Special Weather Statement | JAN | Montgomery | 26 min |
| May 12, 2:39 AM CDT | Special Weather Statement | JAN | Webster | 51 min |
| May 12, 9:49 AM CDT | Special Weather Statement | JAN | Covington, Jones | 41 min |
| May 12, 10:08 AM CDT | Special Weather Statement | JAN | Jones | 52 min |
| May 12, 10:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| May 12, 10:48 AM CDT | Special Weather Statement | JAN | Jones | 42 min |
| May 12, 2:44 PM CDT | Special Weather Statement | JAN | Lawrence | 46 min |
| May 12, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 40 min |
| May 12, 3:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 31 min |
| May 12, 3:49 PM CDT | Special Weather Statement | JAN | Bolivar | 26 min |
| May 12, 4:12 PM CDT | Special Weather Statement | JAN | Covington | 33 min |
| May 12, 4:17 PM CDT | Special Weather Statement | JAN | Washington | 43 min |
| May 12, 4:52 PM CDT | Special Weather Statement | JAN | Sunflower | 23 min |
| May 12, 5:05 PM CDT | Special Weather Statement | JAN | Washington | 25 min |
| May 12, 5:23 PM CDT | Special Weather Statement | JAN | Sharkey | 37 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Scott | 50 min |
| May 12, 5:28 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| May 12, 5:32 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 24 min |
| May 12, 6:04 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| May 12, 6:15 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba, Winston | 18 min |
| May 12, 6:20 PM CDT | Special Weather Statement | JAN | Montgomery | 25 min |
| May 12, 6:26 PM CDT | Special Weather Statement | JAN | Grenada | 34 min |
| May 12, 6:40 PM CDT | Special Weather Statement | JAN | Winston | 35 min |
| May 12, 6:42 PM CDT | Special Weather Statement | JAN | Carroll | 33 min |
| May 12, 6:47 PM CDT | Special Weather Statement | JAN | Yazoo | 43 min |
| May 12, 6:55 PM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| May 11, 11:08 PM CDT | Special Weather Statement | JAN | Ashley | 37 min |
| May 12, 2:33 PM CDT | Special Weather Statement | JAN | Chicot | 42 min |
| May 12, 3:19 PM CDT | Special Weather Statement | JAN | Chicot | 41 min |
| May 12, 3:52 PM CDT | Special Weather Statement | JAN | Chicot | 38 min |
| May 12, 4:49 PM CDT | Special Weather Statement | JAN | Ashley | 41 min |
| May 12, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 24 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.